Pennsylvania, 2012

Hail and Damaging Wind in Pennsylvania, July 4, 2012

July 4, 2012 · NWS CLE · 2 events in 1 county or zone

A cold front moved across the Upper Ohio Valley on July 4th. Scattered showers and thunderstorms developed ahead of this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the Upper Ohio Valley on July 4th. Scattered showers and thunderstorms developed ahead of this front. A few of the stronger thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 4, 11:26 AM EST, 24 minutes earlier.

Area forecast discussion, Jul 4, 11:26 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1226 PM EDT WED JUL 4 2012

.SYNOPSIS...
A STATIONARY FRONT LIES JUST NORTH OF THE AREA AND WILL EVENTUALLY
BECOME A BACK DOOR COLD FRONT THURSDAY MORNING. THE FRONT WILL
DISSIPATE AS WEAK HIGH PRESSURE BUILDS SOUTH OVER THE REGION BY
FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SOME CUMULUS DEVELOPING...TIMING OF WHEN THE THUNDERSTORMS WILL
DEVELOP IS STILL TOUGH...THINKING AFTER 3 PM. PLENTY OF CLOUDS
OVER NORTHWEST PA FROM THE COMPLEX THAT MOVED THROUGH EARLIER.
STILL THINKING THAT SOME OF THE THUNDERSTORMS COULD BE SEVERE LATE
THIS AFTERNOON AND EVENING. THE HRRR MODEL IS RELATIVELY DRY...NOT
SURE ABOUT THIS. THE SREF MODEL SEEMS TO HAVE A BETTER HANDLE ON
THING.

NOT MUCH CHANGE FOR THE HIGHS. A FEW PLACES MAY BREAK A
RECORD...TOL RECORD IS 99...FDY 97 AND MFD 94.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE HEAT AND HUMIDITY WILL CONTINUE TONIGHT ACROSS THE FORECAST
AREA AS VERY WARM AIR MASS REMAINS IN PLACE OVERNIGHT. TEMPERATURES
AND HUMIDITY WILL MAKE IT VERY UNCOMFORTABLE OVERNIGHT. AS THE NIGHT
PROGRESSES...THE THREAT FOR THUNDERSTORM ACTIVITY WILL PUSH SOUTH AS
THE WEAK COLD FRONT AND HIGH PRESSURE NUDGE THEIR WAY SOUTH INTO THE
AREA.

THE COLD FRONT EVENTUALLY WASHES OUT ON THURSDAY AS UPPER LEVEL
RIDGE REALLY SURGES EAST OVER THE FORECAST AREA. SUPPRESSION FROM
THE RIDGE SHOULD KEEP THREAT FOR SHOWERS AND THUNDERSTORMS AT BAY.
THIS MEANS CONTINUED HOT AND HUMID CONDITIONS FOR THURSDAY. LOOKING
AT TEMPERATURES RELATIVELY CLOSE TO TODAY...ESPECIALLY IN THE WEST
WITH COOLER TEMPERATURES IN THE EAST. MAY NEED ANOTHER HEAT ADVISORY
IN THE WEST AGAIN FOR TOMORROW.

SURFACE HIGH AND WEAK COOL AIR ADVECTION SHIFT BACK EAST THURSDAY
NIGHT AND THE HEAT SURGES BACK INTO THE FORECAST AREA FOR FRIDAY.
HEAT ADVISORIES LIKELY AGAIN ON FRIDAY AS WELL.

THE THREAT FOR SHOWERS AND THUNDERSTORMS RETURN ONCE AGAIN FRIDAY
NIGHT INTO SATURDAY AS NEXT BACK DOOR COLD FRONT SLIDES SOUTH TO
JUST NORTH OF LAKE ERIE BY SATURDAY EVENING.  A SLIGHT BREAK DOWN IN
THE UPPER LEVEL RIDGE IN THE CENTRAL UNITED STATES WILL ALLOW FOR
SOME TROUGHINESS TO DEVELOP IN THE EASTERN UNITED STATES BY
SATURDAY. THIS WILL ALLOW THE COLD FRONT TO SLIDE SOUTH ACROSS THE
AREA SATURDAY NIGHT. A SHOT OF MOISTURE WILL RACE EAST ALONG THE
BOUNDARY AT THIS TIME AND BRING THE THREAT FOR SHOWERS AND
THUNDERSTORMS ALONG WITH THE BEGINNING OF A COOL DOWN.

IN THE MEAN TIME...TEMPERATURES REMAIN RATHER WARM THROUGH SATURDAY
UNTIL THE FRONT ARRIVES.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE MODELS CONTINUE TO SHOW THE NEXT COLD FRONT ON SATURDAY. THEY
ALSO CONTINUE TO SHOW A FAIR AMOUNT OF CLOUDS AND A LINGERING CHANCE
OF SHOWERS/STORMS ON SUNDAY...PERHAPS A LITTLE OVER RUNNING OF THE
SHALLOW FRONT. I LOWERED THE HIGH TEMPERATURE FORECAST ON SUNDAY TO
THE LOWER/MID 80S. IT COULD BE COOLER THAN THAT BASED ON THE NORTH
WIND AND THE THREAT OF CLOUDS/SHOWERS. IF SO... THE DIFFERENCE IN
TEMPERATURE FROM SATURDAY TO SUNDAY COULD BE DRAMATIC.

DRY AND COOLER WEATHER IS EXPECTED MONDAY AND TUESDAY NEXT WEEK.
TEMPERATURES WILL DROP BACK TO NEAR NORMAL..PERHAPS A CATEGORY OR SO
BELOW NORMAL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NOT A LOT OF CONFIDENCE ON THE POTENTIAL LOCATION AND TIMING OF
THUNDERSTORMS TODAY INTO TONIGHT. THERE WILL BE A CONTINUED THREAT
AROUND THE "RING OF FIRE" NEAR THE WARM FRONT. THE FIRST CHANCE IS
WITH THE STORMS DROPPING SOUTH FROM LAKE HURON. THEY SEEMED TO BE
AIMED AT KERI AND PERHAPS KYNG MIDDAY AND AFTERNOON. THEY COULD
EXPAND TO OTHER LOCATIONS ACROSS NE OH THIS AFTERNOON. SOME OF
THE MODELS INDICATE A SECOND ROUND OF THUNDERSTORMS THIS EVENING
OR EARLY TONIGHT ACROSS NW OH AND NORTH CENTRAL OHIO. VFR
CONDITIONS ARE EXPECTED OTHERWISE.

.OUTLOOK...NON VFR CONDITIONS POSSIBLE IN SHOWERS/THUNDERSTORMS
WEDNESDAY NIGHT AND AGAIN ON SATURDAY.

&&

.MARINE...
WEATHER FEATURES WILL CONTINUE TO BE WEAK AS WILL BE THE ASSOCIATED
PRESSURE GRADIENTS. A WEAK WARM FRONT SHOULD PUSH NORTH OF LAKE ERIE
TODAY WITH A SOUTH TO SOUTHWEST WIND. THE FRONT MAY DRIFT BACK SOUTH
ACROSS THE LAKE ON THURSDAY AS HIGH PRESSURE BUILDS ACROSS CANADA SO
WINDS MAY VEER MORE FROM THE NORTH. THE WARM FRONT SHOULD PUSH BACK
NORTH OF LAKE ERIE AGAIN ON FRIDAY WITH THE WIND COMING BACK AROUND
FROM THE SOUTH. LAKE/LAND BREEZES ARE LIKELY EACH DAY AND NIGHT. A
STRONGER COLD FRONT WILL DROP SOUTH ACROSS THE LAKE ON SATURDAY AND
CANADIAN HIGH PRESSURE WILL BUILD SOUTH ACROSS THE LAKES EARLY NEXT
WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR OHZ007>014-
     018>023-027>033-036>038-047.
     EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR OHZ003-
     006-017.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...KIELTYKA
SHORT TERM...LOMBARDY
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Jul 4, 8:56 AM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
956 AM EDT WED JUL 4 2012

OHZ007>014-018>023-027>033-036>038-047-051400-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
956 AM EDT WED JUL 4 2012

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006-017-051400-
LUCAS-WOOD-HANCOCK-
956 AM EDT WED JUL 4 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ089-PAZ001>003-051400-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
956 AM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS THROUGH THIS EVENING MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-051400-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
956 AM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 8:10 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
910 AM EDT WED JUL 4 2012

OHZ009>014-019>023-030>033-038-089-PAZ001>003-041615-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-ASHLAND-WAYNE-STARK-MAHONING-HOLMES-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...SANDUSKY...LORAIN...CLEVELAND...
MENTOR...CHARDON...JEFFERSON...NORWALK...MEDINA...AKRON...
RAVENNA...WARREN...ASHLAND...WOOSTER...CANTON...YOUNGSTOWN...
MILLERSBURG...ASHTABULA...ERIE...EDINBORO...MEADVILLE
910 AM EDT WED JUL 4 2012

...HIGHTENED THREAT OF STRONG TO SEVERE STORMS OVER NORTHEASTERN OHIO
AND NORTHWESTERN PENNSYLVANIA LATE MORNING...

THUNDERSTORMS OVER ONTARIO WILL CONTINUE TO MOVE SOUTHEAST OVER
LAKE ERIE AND POTENTIALLY DEVELOP MORE STORMS OVER NORTHEASTERN
OHIO AND NORTHWESTERN PENNSYLVANIA LATER THIS MORNING. THIS STORM
AND ANY NEW DEVELOPMENT WILL BE MOVING INTO WARM AND HUMID
AIRMASS...CONDUCIVE FOR STRONG STORM DEVELOPMENT. THE STORMS ARE
MOVING SOUTHEAST AROUND 35 MPH.

ANY STORMS THAT DO DEVELOP WILL HAVE TO POTENTIAL TO PRODUCE
STRONG DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

PEOPLE IN ERIE AND CRAWFORD COUNTIES IN PENNSYLVANIA...AND
NORTHERN OHIO SHOULD MONITOR THE WEATHER CLOSELY. STAY TUNED TO
NOAA WEATHER RADIO FOR FURTHER UPDATES.
Local storm report, Jul 4, 10:18 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1118 AM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     WARREN                  41.24N 80.82W
07/03/2012                   TRUMBULL           OH   PUBLIC

            SOME TREES DOWN ACROSS THE AREA.

1210 AM     TSTM WND DMG     RAVENNA                 41.16N 81.24W
07/04/2012                   PORTAGE            OH   LAW ENFORCEMENT

            LARGE LIMB DOWN.

1215 AM     TSTM WND DMG     4 S RAVENNA             41.10N 81.24W
07/04/2012                   PORTAGE            OH   PUBLIC

            LARGE LIMB DOWN IN ROOTSTOWN.

&&

KIELTYKA
Special weather statement, Jul 4, 11:46 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1246 PM EDT WED JUL 4 2012

PAZ002-003-041715-
CRAWFORD-SOUTHERN ERIE-
1246 PM EDT WED JUL 4 2012

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN CRAWFORD AND
SOUTHEASTERN ERIE COUNTIES UNTIL 115 PM EDT...

AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR UNION CITY...OR 22 MILES SOUTHEAST OF
ERIE...MOVING SOUTHEAST AT 30 MPH. THIS STORM HAS THE POTENTIAL TO
PRODUCE HEAVY RAIN WITH SMALL HAIL...AND GUSTY WINDS IN EXCESS OF 35
MPH.

THIS STORM WILL BE NEAR...
  SPARTANSBURG BY 100 PM EDT.
  7 MILES NORTH OF TITUSVILLE BY 115 PM EDT.

The radar

The Pittsburgh radar (KPBZ), 131 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 4, 11:50 AM EST
Where
Crawford County, Townville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.680, -79.880

Thunderstorm winds toppled eight utility poles.

Hail, Crawford

When
July 4, 1:10 PM EST
Where
Crawford County, Espyville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.600, -80.470

Penny to quarter sized hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405941, 405928.